Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

January 29, 2017Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jan 29, 2017, 7:20 AM EST for Lewis County, New York. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2017, 7:20 AM EST (12:20 UTC)
Expired
Jan 29, 2017, 9:15 AM EST
In force
115 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 25 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS81 KBUF 291220
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
720 AM EST SUN JAN 29 2017

NYZ006>008-291415-
Jefferson-Oswego-Lewis-
720 AM EST SUN JAN 29 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON... 
LEWIS AND NORTHERN OSWEGO COUNTIES...

A band of lake effect snow producing snow fall rates of 2 to 3 
inches per hour will continue through mid morning along the Oswego 
and Jefferson County border extending inland across the Tug Hill 
Plateau to central and southern Lewis County. This band is expected 
to remain nearly stationary this morning.

Winds in excess of 30 mph are expected with this band of lake effect 
snow, producing some blowing and drifting snow. Visibility will be 
reduced to less than a quarter mile at times due to heavy snow and 
blowing snow.

Locations impacted include...
Sandy Creek, Pulaski, Redfield, Selkirk Shores, Nine Mile Point, 
Lowville, and Brantingham.

This includes Interstate 81 between exits 35 and 40.
 
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4345 7546 4346 7570 4348 7581 4346 7583
      4347 7661 4356 7645 4357 7628 4375 7628
      4391 7515 4361 7511
$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 29, 6:28 AM EST, 52 minutes earlier.

Area forecast discussion, Jan 29, 6:28 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
628 AM EST Sun Jan 29 2017

.SYNOPSIS...
Seasonably cold air will maintain lake effect snows east of the
lakes today. The lake snows will shift southeast of the lakes
tonight. Typical midwinter conditions are expected much of next
week. A clipper system will bring widespread snow Tuesday through
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Veering flow behind the passage of a mid level shortwave has
shifted the lake snows to the east of lake Erie with the
northern edge of the activity now farther north than a Hamburg
to Warsaw line. This will allow for the cancellation of the
lake effect snow advisory/warnings for Northern Erie/Genesee and
Orleans counties. This more westerly flow will set up a fairly
intense band, for a brief period of time early this morning,
targeting the central Tug Hill along the Oswego/Jefferson County
line. Snowfall rates may increase to 2-3 inches per hour.

Today, the continuation of a westerly flow regime will maintain
moderate lake effect snows across the western Southern Tier
with decent snowfall rates. These snows will likely weaken as
we head into the afternoon, as a push of drier air and some
ridging occurs. Expect an additional 2-4 inches through today in
persistent bands across the Southern Tier, with most of that
falling in the morning. Latest mesoscale models suggesting lake
snows will be more intense off Lake Ontario, especially through
mid afternoon. Expect additional amounts through today of up to
a foot across the central Tug Hill, and 3-5 inches elsewhere
across lower elevations east of Lake Ontario. The west portion
of the band will brushing the south shore of Lake Ontario, with
spotty 1-3 inch amounts from Niagara to northern Cayuga counties
generally along and north of Route 104.

Tonight, a secondary cold front/trough will pass through the
region. Behind this feature, the low level wind field will veer
to a more northwesterly regime, which will advect colder air
across our region. The cold air advection regime will result in
850 mb temperatures falling to the -15C to -18C range. This will
maintain lake snow showers southeast of the lakes. This
activity will become multi-banded in nature and should
gradually weaken through the night as shear profiles become less
favorable. Additional accumulations southeast of the lakes of
at least 2 to 4 inches is likely. Would not rule out locally
higher amounts, especially if upstream connections develop.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The passage of the upper trough and its associated cold front will
bring a colder but shallow airmass to the region on Monday. There
will be lingering scattered snow showers across the southeastern
corner of Lake Ontario into Central New York, and across Chautauqua
County where there will be a combination of upslope conditions and an
upstream connection to southern Lake Huron. High temps on Monday
will be a couple of degrees colder than on Sunday with the passage
of the secondary cold front, leading to readings from 20 to 25 in
for most of the region and only the teens east of Lake Ontario.

Boundary layer winds will back during the day on Monday as the
surface high axis crosses the region, and will nudge a few bands of
snow back to the north, along with a return of some slightly warmer
air for Monday night. Although the forecast profile for these bands
show a briefly steep lapse rate, there does not seem to be any
dynamic support for anything more than a quick moderate snow shower
as the band passes.

Our attention will turn to the synoptic scale system through Tuesday
night as a fast-moving shortwave and attendant clipper system slides
southeastward from the Upper Great Lakes to the New England
coastline. Warm advective lift and moisture spreading across our
region out ahead of this system will likely bring widespread light
to moderate snow to our region later Monday night through
Tuesday...with the snow then likely to continue right through
Tuesday night as the clipper passes by just to our north. The
clipper will also briefly spread warmer air into our region Monday
night and Tuesday...with evening lows mainly in the teens (except
around 10 above across the North Country) followed by steadily
rising temps the rest of Monday night, then highs reaching into the
lower to mid 30s in many locations on Tuesday.

Following the passage of the clipper system, a westerly to west-
northwesterly flow of slightly colder air will spread across our
region on Wednesday. This will likely result in some lake effect
snow showers downwind of the lakes, though with temps aloft marginal
for a lake response these may not amount to all that much through
the course of the day. Otherwise much more scattered snow showers
can be expected, with daytime highs ranging from the upper 20s
across the higher terrain to the lower to mid 30s across the lower
elevations.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A polar low will remain parked over eastern Hudson Bay/northern
Quebec through the rest of the week, keeping a flattened longwave
trough in place across the Great Lakes and northeastern United
States. This will keep temperatures across Western and North-Central
New York below average through the period, with mid-winter highs in
the 20s, with teens across the higher elevations, and teens to
single digits at night. The cold temperatures and persistent west-
northwest flow through the period will likely bring another period
of prolonged lake snows to areas east of the lakes, with significant
accumulations possible across the Tug Hill, and possibly the Western
Southern Tier as well.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Lake Effect snow will continue east of Lake Ontario south of KART
with the lake plume confined to the Tug Hill region with IFR/LIFR
cigs/vsby. Off Lake Erie, the lake snows with IFR/LIFR cigs/vsbys
will be confined to KJHW. Through today, westerly flow lake
effect snow will remain over the western Southern tier and the
Tug Hill. This will just bring IFR/LIFR conditions to JHW at
times, while the rest of the terminals remains MVFR to even VFR
at times.

Outlook...

Tonight and Monday...IFR/LIFR in lake effect snows east of the
lakes...with VFR/MVFR prevailing elsewhere.
Tuesday and Wednesday...Areas of IFR with snow likely.
Thursday...VFR/MVFR with scattered snow showers. Local IFR in
lake effect snow east of the lakes.

&&

.MARINE...
A strong area of low pressure will continue to spin over Labrador
through today and maintain moderate to strong westerly flow on Lakes
Erie and Ontario. This will maintain Small Craft Advisory conditions
on both lakes into tonight. High pressure will build into the Lower
Great Lakes Monday with diminishing winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST this evening for
     NYZ006>008-012-019>021-085.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ040-
         041.
         Small Craft Advisory until 7 AM EST Monday for
         LOZ043>045.
         Small Craft Advisory until 7 PM EST this evening for
         LOZ042.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...WOOD
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jan 29, 3:48 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
348 AM EST SUN JAN 29 2017

NYZ012-019-020-085-300900-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
348 AM EST SUN JAN 29 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-300900-
OSWEGO-JEFFERSON-LEWIS-
348 AM EST SUN JAN 29 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ021-300900-
ALLEGANY-
348 AM EST SUN JAN 29 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-011-300900-
NORTHERN ERIE-GENESEE-
348 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-013-014-300900-
NIAGARA-ORLEANS-LIVINGSTON-ONTARIO-
348 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-300900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
348 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-300900-
MONROE-WAYNE-NORTHERN CAYUGA-
348 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING SNOW IS LIKELY SOUTH OF LAKE ONTARIO LATE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 29, 4:56 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
456 AM EST SUN JAN 29 2017

NYZ006>008-291100-
Jefferson-Oswego-Lewis-
456 AM EST SUN JAN 29 2017

...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT FAR SOUTHEASTERN
JEFFERSON...CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 453 AM EST, A band of heavy lake effect snow producing snow fall
rates of 2 to 3 inches per hour extended from Adams to Carthage on
the northern edge and from Pulaski to Lowville on the southern edge.

This band will remain nearly stationary through 7 am.

Locations impacted include...
Sandy Island Beach State Park, Carthage, Lowville, Pulaski, West
Carthage, Adams, Selkirk Shores State Park, Barnes Corners, Southwick
Beach State Park and Richland.

This includes Interstate 81 between exits 36 and 41.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4351 7623 4373 7625 4415 7530 4410 7517
      4384 7514

TMA
Special weather statement, Jan 29, 7:20 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
720 AM EST SUN JAN 29 2017

NYZ006>008-291415-
Jefferson-Oswego-Lewis-
720 AM EST SUN JAN 29 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...
LEWIS AND NORTHERN OSWEGO COUNTIES...

A band of lake effect snow producing snow fall rates of 2 to 3
inches per hour will continue through mid morning along the Oswego
and Jefferson County border extending inland across the Tug Hill
Plateau to central and southern Lewis County. This band is expected
to remain nearly stationary this morning.

Winds in excess of 30 mph are expected with this band of lake effect
snow, producing some blowing and drifting snow. Visibility will be
reduced to less than a quarter mile at times due to heavy snow and
blowing snow.

Locations impacted include...
Sandy Creek, Pulaski, Redfield, Selkirk Shores, Nine Mile Point,
Lowville, and Brantingham.

This includes Interstate 81 between exits 35 and 40.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4345 7546 4346 7570 4348 7581 4346 7583
      4347 7661 4356 7645 4357 7628 4375 7628
      4391 7515 4361 7511

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 7:33 PM ESTSpecial Weather StatementBUFErie, Genesee117 min
Jan 28, 9:57 PM ESTSpecial Weather StatementBUFErie, Genesee78 min
Jan 28, 10:59 PM ESTSpecial Weather StatementBUFChautauqua61 min
Jan 29, 4:56 AM ESTSpecial Weather StatementBUFLewis64 min
Jan 29, 9:16 AM ESTSpecial Weather StatementBUFLewis119 min
Jan 29, 11:46 AM ESTSpecial Weather StatementBUFLewis119 min
Jan 29, 2:36 PM ESTSpecial Weather StatementBUFLewis114 min
Jan 29, 4:49 PM ESTSpecial Weather StatementBUFNiagara, Orleans56 min
Jan 29, 5:20 PM ESTLake Effect Snow AdvisoryBUFNiagara, Orleans7 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.